UCare generously supports MinnPost’s Second Opinion coverage; learn why.

Study ties herbal and dietary supplements to serious liver damage

REUTERS/David Gray
Supplements are significantly more likely to lead to serious injuries that result in a liver transplant or death than conventional meds, this study found.

The rate of liver injuries — including deadly ones — caused by herbal and dietary supplements rose threefold during a recent 10-year period, according to a new study published in the journal Hepatology.

Many of the most severe of these supplement-related liver injuries occurred among middle-aged women.

The number of liver injuries associated with supplements is still much, much lower than those attributed to conventional medications, but, proportionally, supplements are significantly more likely to lead to serious injuries that result in a liver transplant or death than conventional meds, this study found.

About half of American adults take some kind of herbal or dietary supplement — and recent surveys have suggested that their use is increasing. Multivitamins and minerals are the most commonly used supplements, followed by calcium and fish oils. Studies have found that supplement users are more likely to be women, white and over the age of 40 than nonusers. They also tend to have higher levels of education.

Most supplement users are unaware that these products are weakly regulated by the U.S. Food and Drug Administration (FDA) and that they are not required to be proven safe or effective before they’re sold.

Eight facilities, 800-plus patients

For this study, a team of researchers led by Dr. Victor Navarro of the Albert Einstein Medical Center in Philadelphia looked at 839 cases of drug-related liver injury that were referred to eight medical facilities from 2004 through 2013. (None of hospitals was in Minnesota.)

The facilities are all part of the Drug-Induced Liver Injury Network, a national registry that was established in 2003 by the National Institutes of Diabetes and Digestive and Kidney Diseases to identify causes of drug-induced liver injuries.

The experts determined that 45 of the 839 drug-related liver injuries could be attributed to bodybuilding supplements, 85 to non-bodybuilding supplements and 709 to conventional medications. (Acetaminophen-related cases were excluded. Acetaminophen poisoning is by far the leading cause of acute liver failure in the U.S.)

The liver toxicity associated with the bodybuilding supplements tended to involve jaundice (typically lasting about three months and often so severe that it required hospitalization), but none resulted in a need for a liver transplant — or in a death.

That was not true for the liver injuries caused by non-bodybuilding supplements, which were proportionally more severe than those associated with the other products. Of the 85 liver injuries among the non-bodybuilding supplement users, 13 resulted in either a liver transplant or death. All of those 13 cases involved women, aged 27 to 73 years old.

The supplements associated with those outcomes included Chinese herbal “medicines,” Ayurvedic (Indian) herbal “medicines,” energy boosters, various products that are supposed to “cleanse” the colon, and multivitamins. (Overdoses of certain vitamins and minerals have been linked to liver damage.)

Limitations and caveats

In absolute terms, the number of people who develop liver injuries as a result of their use of herbal or dietary supplements is quite small. The vast majority of supplement users never develop any liver toxicity.

And because of the way this study was designed, it can’t actually prove that supplements are causing an increasing proportion of serious liver disease in the U.S. (up from 7 percent of all cases in 2004 to 20 percent in 2013).

Still, the findings are yet another reminder that, contrary to widespread belief, herbal and dietary supplements are not always safe.

“While many Americans believe supplements to be safe, government regulations [the Dietary Supplement Health and Education act of 1994] require less safety evidence to market products than what is required for conventional pharmaceuticals,” said Navarro in a statement released with the study. “With less stringent oversight for herbals and dietary supplements, there is greater potential for harmful consequences, including life-threatening conditions.”

Three of the 14 authors of the study — but not Navarro — have potential conflicts of interest, including financial ties to pharmaceutical companies. Before anyone charges that this study is an effort on the behalf of pharmaceutical companies to discredit herbal and other alternative-medicine products, let me point out that pharmaceutical companies, including some listed among these authors’ conflicts of interest, are now major makers and marketers of multivitamins and other dietary supplements.

You’ll find an abstract of the study on Hepatology’s website.

Comments (2)

  1. Submitted by Todd Hintz on 09/10/2014 - 01:46 pm.

    Ugh

    If you want to live healthier lives, people, just eat less and exercise more. Oh, and make sure the food you eat is real food and not processed crap. It’s that simple. There is not some little yellow pill that’s going to make you slimmer, younger, or stronger. Only exercise and a balanced diet (not dieting) can do that.

  2. Submitted by Nate Arthur on 09/12/2014 - 10:41 am.

    Supplements Are Drugs

    Unfortunate that people take over the counter medicine, herbal and dietary supplements as if they were real food without having any medical oversight on what they are taking. i would like a study on herbal and dietary supplements when they are taken at the advice and supervision of a medical practitioner. There is some science that supports the use of some supplements. I disagree with the implication n the article that all supplements are bad. But it is concerning about the increase in injury from supplements. I also think that the 709 out of 839 liver related injuries from conventional medicines puts those drugs (like acetominephine) at strong suspicion as to their advisability.

Leave a Reply